This guideline is a general approach to tricyclic antidepressant poisoning. For specific details please contact Poisons Information: 131126 or refer to the Toxicology Handbook.
Tricyclic antidepressants (TCAs) act on a variety of receptors whose actions include:
- Noradrenaline reuptake inhibition
- Central and peripheral anticholinergic effect
- Fast sodium channel blockade in the myocardium
- Peripheral alpha1-adrenergic receptor blockade
The life threatening effects of acute tricyclic antidepressant (TCA) overdose are:
- Rapid onset of coma
- Cardiac dysrhythmias
Hypotension and central and peripheral anticholinergic effects may also be seen
- Most acute accidental paediatric exposures do not result in life threatening toxicity
- A 10kg child can develop life threatening poisoning with the ingestion of a single tablet (e.g. 150mg amitriptyline)
- Patients who ingest a large dose of TCA usually develop evidence of intoxication within 2-4 hours, and always within 6 hours
- If their is suspicion of deliberate self poisoning patients are to be referred for evaluation in hospital, regardless of the dose ingested
Typical Clinical Course
Common effects following acute TCA ingestion include:
- Sinus tachycardia
- Dilated pupils
- Decreased bowel sounds
- Ileus and Urinary retention
Life threatening effects following acute TCA overdose are:
- Ventricular dysrhythmia
- Central and Peripheral anticholinergic effects may also be seen
|| Symptoms and Disposition
|< 5 mg/kg
Patients do not require decontamination or referral to hospital except in cases of deliberate overdose
|5 – 10mg/kg
Major symptoms unlikely
Mild anticholinergic effects may be present
Patients should be referred to hospital for evaluation and observation and may be discharged if asymptomatic at 6 hours post ingestion.
Life threatening effects:
- Cardiac dysryhythmias
Anticholinergic effects are likely but often masked by coma
Patients are to be admitted to the PICU. Intubation and hyperventilation may be required.
Severe toxicity with pH-dependent cardiotoxicity and coma expected to at least >24 hours
Patients are to be admitted to PICU. Intubation and hyperventilation may be required.
Screening (for deliberate overdose):
- Paracetamol level (if deliberate ingestion)
- Serial 12 lead ECG
- Prolonged QRS interval (sodium channel blockade)
- > 100ms predicts risk of seizures
- > 160ms predicts risk of ventricular tachycardia
- Large terminal R wave in aVR
- Increased R/S ratio (> 0.7) in aVR
- Prolonged QT interval (potassium channel blockade)
- Blood gas (pH)
Overdose may be life-threatening and should be managed in a resuscitation bay with cardiac monitoring. Cardiac monitoring should continue for at least 6 hours post-ingestion or until resolution of toxicity.
Potential early life-threats that require immediate intervention include:
- Respiratory compromise
- Cardiac dysrhythmia
- Cardiac arrest
Life-threatening overdose will require intubation and hyperventilation to a pH of 7.50-7.55. Bicarbonate boluses may be required just prior to intubation to optimise cardiovascular status.
Reduced level of consciousness
- Intubation and hyperventilation are indicated if the GCS falls below 12
- Sodium bicarbonate boluses (100mmol or 2mmol/kg) IV every 1-2 minutes is given until restoration of the perfusing rhythm and normalisation of the QRS.
- Cardioversion and defibrillation are unlikely to be effective.
- Type Ia antidysrhythmic agents (e.g. procainamide), amiodarone and beta-blockers are contraindicated.
- Serial ECGs should be performed every 5-10 minutes until ECG abnormalities are stabilised.
- Treat with IV crystalloid solutions (10–20 mL/ kg) and assess response
- Refractory hypotension may require sodium bicarbonate and adrenaline or noradrenaline infusion
- Benzodiazepines are first-line treatment
- Phenytoin is contraindicated
Activated charcoal 1gram/kg indicated for ingestions > 10mg/kg but should not be given until the airway is secured by ETT and after dealing with resuscitation requirements.
Sodium bicarbonate, as above
- Any patient who is asymptomatic at 6 hours can be medically cleared.
- Patients who have mild ECG or mental state changes should be admitted to a medical ward and require ongoing careful observation and regular ECGs.
- Patients with significant TCA overdose will require PICU admission.
- Baseline observations: heart rate, respiratory rate, oxygen saturation blood pressure and neurological observations
- Minimum of hourly observations should be recorded whilst in the emergency department
- Any significant changes should be reported immediately to the medical team
- Baseline ECG on arrival and as required throughout presentation
- Continual cardiac monitoring
- Blood sugar level for patients with reduce level of consciousness
- Ensure the patient is always aided when ambulating to prevent a fall
- Fluid balance (urinary retention is a common anticholinergic effect)